Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Duluth, MN

June 11, 2021Ashland County, Bayfield County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 11, 2021, 5:16 PM CDT for Ashland County, Bayfield County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 5:16 PM CDT (22:16 UTC)
Expired
Jun 11, 2021, 6:00 PM CDT
In force
44 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ashland County, WI, Bayfield County, WI

The radar

The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:25 PM CDTHAIL 14 Se Drummond, WIHALF INCH TO ONE INCH SIZE HAIL FELL FOR ABOUT FIFTEEN MINUTES. REPORT AND PICTURE RECEIVED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS53 KDLH 112216
SVRDLH
WIC003-007-112300-
/O.NEW.KDLH.SV.W.0010.210611T2216Z-210611T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
516 PM CDT Fri Jun 11 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bayfield County in northwestern Wisconsin...
  Southwestern Ashland County in northwestern Wisconsin...

* Until 600 PM CDT.

* At 515 PM CDT, a severe thunderstorm was located near Namekagon
  Lake, or 20 miles north of Chippewa Flowage West, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Namekagon Lake around 530 PM CDT.
  Namekagon around 535 PM CDT.

Other locations in the path of this severe thunderstorm include Clam
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Duluth MN.

&&

LAT...LON 4619 9123 4630 9129 4640 9077 4612 9070
TIME...MOT...LOC 2215Z 266DEG 16KT 4622 9118 

HAIL...1.25IN
WIND...60MPH
 
$$

Britt/JTS
2 follow-up statements
852 
WWUS53 KDLH 112243
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
543 PM CDT Fri Jun 11 2021

WIC003-007-112300-
/O.CON.KDLH.SV.W.0010.000000T0000Z-210611T2300Z/
Bayfield WI-Ashland WI-
543 PM CDT Fri Jun 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN BAYFIELD AND SOUTHWESTERN ASHLAND COUNTIES...

At 543 PM CDT, a severe thunderstorm was located over Namekagon, or
22 miles north of Chippewa Flowage East, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Clam Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Duluth MN.

&&

LAT...LON 4619 9123 4627 9122 4640 9077 4612 9070
TIME...MOT...LOC 2243Z 266DEG 16KT 4623 9100 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt/JTS
383 
WWUS53 KDLH 112258
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
558 PM CDT Fri Jun 11 2021

WIC003-007-112308-
/O.EXP.KDLH.SV.W.0010.000000T0000Z-210611T2300Z/
Bayfield WI-Ashland WI-
558 PM CDT Fri Jun 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAYFIELD AND
SOUTHWESTERN ASHLAND COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4619 9123 4627 9122 4640 9077 4612 9070
TIME...MOT...LOC 2257Z 266DEG 16KT 4623 9093 

$$

Britt/JTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:32 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 11, 3:32 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
332 PM CDT Fri Jun 11 2021

.DISCUSSION...(This evening through Thursday)
Issued at 331 PM CDT Fri Jun 11 2021

Summary: Another round of showers and thunderstorms remain possible
this afternoon and evening. Isolated locations could see damaging
winds, severe hail, and possibly heavy downpours. Fog will continue
to permeate from Lake Superior and mainly impact those areas closest
to the Lake. A cold front moving across the region overnight will
usher the storms out of the region and eventually have dry westerly
winds push the fog out as well. Mostly sunny skies to start the
weekend with highs in the 80s.

An occluded low continues to pull to the northeast farther away from
MN this afternoon with its associated fronts draped through the
Northland. A fairly active morning was observed with an outflow
boundary screaming east across the area firing off some strong
storms. In addition to the convection portions of the Northland were
quite socked in from a deep layer of fog emanating from Lake
Superior.

As we head into the afternoon and evening hours the activity is
expected to continue. Multiple boundaries will be across the region
acting as focal points for lift to initiate storms. Draped north to
south will be a cold front across western MN with a warm front
twisting its way across our western CWA and into NW WI. The warm
sector which managed to avoid the fog and clouds for the beginning
portions of the day will be the main focus for possibly severe
convection today. Warm air surging within this area will see
dewpoints upwards of 70 degrees and a strong CAPE gradient over the
region with the highest values over 2000 J/kg. Shear is still close
to what we saw yesterday pushing near 20-25 kts. With the favorable
low level lapse rates and higher DCAPE values a downburst of
damaging winds will remain possible. While the mid level lapse rates
are not extremely steep they could promote the growth of hail up to
one inch. SPC has the region highlighted in a marginal risk for
severe weather. Additionally, PW is still slightly higher than
average across northern WI. Localized heavy downpours cannot be
fully ruled out with the WPC having the region outlined in a
marginal risk for excessive rainfall.

The cold front will continue its propagation to the east this
evening pushing convection out of the area. Fog may still be present
around the Lake through the beginning portions of the night but as
the cooler and much drier air filters in behind the front it should
begin to disperse the low cloud.

The weekend kicks off with a surface high pressure moving across the
Midwest and temperatures much closer to seasonal averages. Gusty
winds in the afternoon out of the west will be on tap with mostly
clear skies. There continues to be a small chance of some
precipitation across northern MN and into NW WI Sunday. A low
pressure system and its associated cold front will pivot across the
area supported by a decently strong upper level jet. However, model
consistency with the synoptic drivers is still low at this time so
confidence remains low as well. Beyond Sunday night, the next chance
for widespread rain will be Thursday. The 12Z suite of global model
guidance continues to advertise a vertically stacked low sliding
across the Canadian Prairies and bringing a cold front through the
Northland.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Jun 11 2021

An active weather day across the Northland today. A weather system
is working its way in from the west with several outflows that have
kicked off a few storms this morning. As we head into the afternoon
there is a chance that we could get a resurgence of storms and
showers across the region. Clouds are trying to clear out for the
atmosphere to reload with max heating. The cold front moving through
and the majority of model guidance continues to point at some
initiation. The best chance for storms looks to be across northern
WI with the chance for some strong to severe storms.

Fog continues to linger over DLH and there are indications that fog
could spread throughout the region again tonight. VFR conditions
with clear skies are expected to return Saturday as a surface high
pressure slides across the Midwest.

&&

.MARINE...
Issued at 331 PM CDT Fri Jun 11 2021

Dense fog continues to linger across the Lake this afternoon and is
expected to stay through the night. A cold front moving in from the
west tomorrow should bring some cooler and drier air across the Lake
to shuttle out the fog. Before the arrival of the cold front, the
lake will still be enduring a prolonged period of northeasterly
winds building waves across portions of the near shore waters. See
marine weather headline for more details on wave heights and wind
speeds. Additionally, there is a chance for rain and storms to move
across the Lake this afternoon and evening.

Once the cold front passes calmer conditions will return to the
Lake. Westerly winds will stream across the Lake as a surface high
pressure moves across the Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  81  57  83 /  50   0   0  10
INL  52  80  52  82 /  50   0  10  10
BRD  56  84  57  90 /  10   0   0   0
HYR  54  82  53  85 /  60   0   0  10
ASX  51  80  55  83 /  60   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Dense Fog Advisory until 10 AM CDT Saturday for LSZ121-140>148-
     150.

     Small Craft Advisory until midnight CDT tonight for LSZ142>146-
     150.

     Small Craft Advisory until 4 PM CDT this afternoon for LSZ140.

&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Jun 11, 4:16 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Duluth MN
416 PM CDT Fri Jun 11 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
416 PM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms will be possible across the Northland this
afternoon into the evening. A few storms may be severe, most
likely over northern Wisconsin. The main threats will be hail
around the size of quarters and damaging winds to 60 mph. Heavy
rain is also possible as storms move over the same areas,
including areas that received significant rainfall Thursday
evening. Elsewhere, the main threats with storms is small hail,
lightning, gusty winds, and heavy downpours.

A High Risk for rip currents will occur today in the Twin Ports
area with gusty northeast winds and waves of 4 to 6 feet.

Areas of fog will continue near Lake Superior into tonight and it
will be dense in spots. The visibility may improve for a time
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible on Sunday, mainly along the
International Border.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed into this evening.

LSZ121-140>148-150-122130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
416 PM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A Dense Fog Advisory remains in effect for the nearshore waters
of western Lake Superior into tonight.

Small Craft Advisories are also in effect into this evening for portions
of the nearshore waters. Wind gusts to 25 knots and waves of 3 to
6 feet will be possible. Please see the latest Marine Weather
Message for additional information.

A few thunderstorms will be possible today into this evening with
gusty winds to 40 knots, small hail and frequent cloud-to-water
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 11, 11:43 AM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
1143 AM CDT Fri Jun 11 2021

MNZ012-021-111715-
Northern Cook/Northern Lake-Southern Cook/North Shore-
1143 AM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOK COUNTY...

At 1143 AM CDT, a strong thunderstorm was over southeastern Boundary
Waters Canoe Area Wilderness, or 13 miles northwest of Grand Marais,
moving east at 20 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Eagle Mountain, Bearskin Lake, Devil Track Lake, Two Island Lake,
Clearwater Lake, Brule Lake, and Pine Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4778 9057 4795 9066 4809 9026 4784 9013
TIME...MOT...LOC 1643Z 250DEG 15KT 4789 9055

Melde
Special weather statement, Jun 11, 12:17 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
1217 PM CDT Fri Jun 11 2021

WIZ001-002-120600-
Douglas-Bayfield-
Including the cities of Superior, Washburn, and Bayfield
1217 PM CDT Fri Jun 11 2021

...DENSE FOG AFFECTING AREAS NEAR LAKE SUPERIOR TODAY...

Areas of locally dense fog will affect areas near Lake Superior
today. Visibilities may quickly reduce to 1 mile or less north of
Highway 2. There may be some brief improvement in the afternoon
but fog is expected to overtake the area once again this evening.
If traveling, reduce speed and use low beam headlights when
encountering foggy areas.

Britt
Special weather statement, Jun 11, 1:14 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
114 PM CDT Fri Jun 11 2021

MNZ021-111830-
Southern Cook/North Shore-
114 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOK COUNTY...

At 114 PM CDT, a strong thunderstorm was near Hovland, or 13 miles
northeast of Grand Marais, moving northeast at 15 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Hovland, Tom Lake, Judge C. R. Magney State Park, Judge Magney State
Park, and Grand Portage Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4783 8989 4780 8995 4775 9013 4790 9025
      4797 9011 4801 8999 4802 8994 4799 8990
      4786 8980
TIME...MOT...LOC 1814Z 242DEG 14KT 4786 9009

Melde
Special weather statement, Jun 11, 1:31 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
131 PM CDT Fri Jun 11 2021

MNZ021-111900-
Southern Cook/North Shore-
131 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COOK COUNTY...

At 131 PM CDT, a strong thunderstorm was near Hovland, or 18 miles
northeast of Grand Marais, moving northeast at 15 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Grand Portage, Hovland, Tom Lake, Swamp Lake, Grand Portage
Reservation, Judge C. R. Magney State Park, Grand Portage State Park,
and Judge Magney State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4793 8956 4792 8965 4787 8973 4783 8989
      4780 8995 4778 9004 4793 9016 4802 8996
      4798 8988 4802 8978 4802 8972 4800 8970
      4801 8961 4796 8951
TIME...MOT...LOC 1831Z 242DEG 14KT 4789 9001

Melde
Special weather statement, Jun 11, 4:55 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
455 PM CDT Fri Jun 11 2021

WIZ002-112215-
Bayfield-
455 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD COUNTY...

At 453 PM CDT, a strong thunderstorm was near Drummond, or 23 miles
north of Hayward, moving east at 15 mph.

Dime size hail, heavy downpours, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Drummond around 515 PM CDT.

Other locations impacted by this storm include Lake Owen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4629 9147 4640 9145 4645 9112 4630 9112
      4618 9116
TIME...MOT...LOC 2153Z 276DEG 14KT 4634 9136

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:01 PM CDTSpecial Weather StatementDLHSawyer29 min
Jun 10, 7:02 PM CDTSpecial Weather StatementDLHPrice28 min
Jun 10, 7:10 PM CDTSpecial Weather StatementDLHPrice20 min
Jun 10, 7:10 PM CDTSpecial Weather StatementDLHSawyer35 min
Jun 10, 7:25 PM CDTAreal Flood AdvisoryDLHAshland, Price, Sawyer3 hr
Jun 10, 7:31 PM CDTSpecial Weather StatementDLHSawyer29 min
Jun 10, 7:38 PM CDTSpecial Weather StatementDLHSawyer22 min
Jun 10, 7:44 PM CDTSpecial Weather StatementDLHSawyer31 min
Jun 10, 7:56 PM CDTSpecial Weather StatementDLHPrice34 min
Jun 10, 8:13 PM CDTSpecial Weather StatementDLHSawyer32 min
Jun 10, 8:21 PM CDTSevere Thunderstorm WarningDLHSawyer39 min
Jun 10, 9:01 PM CDTSpecial Weather StatementDLHSawyer14 min
Jun 10, 9:15 PM CDTSpecial Weather StatementDLHSawyer15 min
Jun 10, 9:29 PM CDTSpecial Weather StatementDLHSawyer16 min
Jun 11, 12:02 AM CDTSpecial Weather StatementDLHIron13 min
Jun 11, 2:33 AM CDTSpecial Weather StatementDLHIron27 min
Jun 11, 6:50 AM CDTDense Fog AdvisoryDLHAshland, Bayfield, Douglas, Iron4 hr
Jun 11, 7:00 AM CDTBeach Hazards StatementDLHDouglas14 hr
Jun 11, 9:50 AM CDTSevere Thunderstorm WarningDLHDouglas25 min
Jun 11, 10:18 AM CDTSpecial Weather StatementDLHDouglas27 min
Jun 11, 4:55 PM CDTSpecial Weather StatementDLHBayfield20 min
Jun 11, 5:40 PM CDTSpecial Weather StatementDLHSawyer20 min
Jun 11, 5:57 PM CDTSpecial Weather StatementDLHSawyer33 min
Jun 11, 6:30 PM CDTSpecial Weather StatementDLHIron30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.